Alert archive / Arizona / Flash Flood Watches in 2012

Flash Flood Watch 3, NWS Tucson, AZ

August 17, 20125 counties in Arizona

NWS Tucson, AZ issued this flash flood watch at Aug 17, 2012, 10:28 AM MST for 5 counties in Arizona. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Aug 17, 2012, 10:28 AM MST (17:28 UTC)
Expired
Aug 17, 2012, 4:40 PM MST
In force
6 hr
Issued by
NWS Tucson, AZ
Flood severity
None

Counties Cochise County, AZ, Graham County, AZ, Pima County, AZ, Pinal County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 43 km from the middle of the area, began a volume at 17:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 5.5 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2012-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 560 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2012-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
560 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
1232 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

670 
WGUS65 KTWC 171728
FFATWC

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE TUCSON AZ
1028 AM MST FRI AUG 17 2012

...HEAVY RAINFALL ACROSS AREAS OF SOUTHEAST ARIZONA...

AZZ501>508-512>515-180300-
/O.NEW.KTWC.FF.A.0003.120817T1728Z-120818T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
INCLUDING THE CITIES OF...AJO...ORGAN PIPE CACTUS N.M....SELLS...
NOGALES...TUCSON...GREEN VALLEY...MARANA...VAIL...
PICACHO PEAK STATE PARK...MAMMOTH...ORACLE...SIERRA VISTA...
BENSON...WILLCOX...CHIRICAHUA NM...BISBEE...CANELO HILLS...
MADERA CANYON...MOUNT LEMMON...SUMMERHAVEN
1028 AM MST FRI AUG 17 2012

...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM MST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WATCH FOR A PORTION OF SOUTHEAST ARIZONA... 
  INCLUDING THE FOLLOWING AREAS...BABOQUIVARI MOUNTAINS... 
  CATALINA AND RINCON MOUNTAINS...CHIRICAHUA MOUNTAINS...DRAGOON 
  AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS...EASTERN 
  COCHISE COUNTY BELOW 5000 FEET...SOUTH CENTRAL PINAL COUNTY... 
  SOUTHEAST PINAL COUNTY...TOHONO O'ODHAM NATION...TUCSON METRO 
  AREA...UPPER SAN PEDRO RIVER VALLEY...UPPER SANTA CRUZ RIVER 
  VALLEY/ALTAR VALLEY AND WESTERN PIMA COUNTY. 

* UNTIL 8 PM MST THIS EVENING

* WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE TO
  DEVELOP ACROSS MUCH OF SOUTHEAST ARIZONA THROUGH THE DAY AND
  CONTINUE INTO THIS EVENING. THESE SHOWERS AND STORMS WILL
  PRODUCE LOCALLY HEAVY RAINFALL IN EXCESS OF ONE INCH WITH
  LOCALIZED AREAS OF 2 INCHES OR MORE POSSIBLE. THIS HEAVY
  RAINFALL IN ADDITION TO AN ALREADY SATURARTED GROUND ACROSS MUCH
  OF THE AREA WILL RESULT IN FLASH FLOODING CONCERNS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS ARE BECOMING FAVORABLE
FOR WIDESPREAD FLASH FLOODING TO DEVELOP. MONITOR FORECASTS
CLOSELY AND BE READY TO TAKE QUICK ACTION IF FLASH FLOOD WARNINGS
ARE ISSUED.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE
THE DANGERS OF FLASH FLOODS.  IF FLASH FLOODING IS OBSERVED...ACT
QUICKLY. TURN AROUND AND TAKE ANOTHER ROUTE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR UPDATES ON THIS
FLASH FLOOD THREAT.

&&

$$
1 follow-up statement
194 
WGUS65 KTWC 172340
FFATWC

FLOOD WATCH
NATIONAL WEATHER SERVICE TUCSON AZ
440 PM MST FRI AUG 17 2012

AZZ501>508-512>515-180045-
/O.CAN.KTWC.FF.A.0003.000000T0000Z-120818T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
INCLUDING THE CITIES OF...AJO...NOGALES...TUCSON...GREEN VALLEY...
MARANA...VAIL...PICACHO PEAK STATE PARK...MAMMOTH...ORACLE...
SIERRA VISTA...BENSON...WILLCOX...CHIRICAHUA NM...BISBEE...
CANELO HILLS...MADERA CANYON...MOUNT LEMMON...SUMMERHAVEN
440 PM MST FRI AUG 17 2012

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR A PORTION OF SOUTHEAST ARIZONA HAS BEEN
CANCELLED. ADDITIONAL MOSTLY LIGHT TO MODERATE RAINFALL WILL OCCUR
ACROSS PORTIONS OF SOUTHEAST ARIZONA THIS EVENING. THE THREAT FOR
WIDESPREAD FLASH FLOODING HAS SIGNIFICANTLY DIMINISHED. THUS...THE
FLASH FLOOD WATCH HAS BEEN CANCELLED.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood watch went out at Aug 17, 8:56 AM MST, 1 hour 32 minutes earlier.

Area forecast discussion, Aug 17, 8:56 AM MST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
856 AM MST FRI AUG 17 2012

.SYNOPSIS...AMPLE MOISTURE WILL PROVIDE SCATTERED SHOWERS AND
THUNDERSTORMS INTO THE WEEKEND. BELOW NORMAL DAYTIME TEMPERATURES
WILL ALSO CONTINUE TODAY AND SATURDAY. THE DAILY CYCLE OF MAINLY
AFTERNOON AND EVENING THUNDERSTORMS WILL RETURN NEXT WEEK ALONG WITH
NEAR NORMAL DAYTIME TEMPERATURES.

&&

.DISCUSSION...TROPICAL AIRMASS IN PLACE ACROSS SOUTHEAST ARIZONA
WITH DEWPOINTS IN THE 60S TO LOWER 70S AND LATEST GPS PW VALUES
RANGING FROM 1.75 INCHES TO 2 INCHES. LATEST VIS SATELLITE SHOWS
MOSTLY CLOUDY SKIES ACROSS SOUTHEAST ARIZONA WITH SOME BREAKS MAINLY
TO THE NORTH AND EAST OF TUCSON. A FEW SHOWERS ARE OCCURRING MAINLY
ACROSS THE INTERNATIONAL BORDER PER LATEST KEMX RADAR IMAGERY.
MEANWHILE...A DISTURBANCE MOVING NORTHWARD FROM THE GULF OF
CALIFORNIA AND SONORA WILL BE MOVING TO THE NORTH TOWARDS SOUTHERN
ARIZONA TODAY. GIVEN THE DEEP MOISTURE IN PLACE AND BASED ON THE 12Z
KTWC SOUNDING...IT WON'T TAKE MUCH SURFACE HEATING TO GENERATE
CONVECTIVE TROPICAL SHOWERS AND SOME EMBEDDED THUNDERSTORMS. THOUGH
THE MOISTURE IS QUITE TROPICAL...WITH THE ABUNDANT CLOUDS AND
SHOWERS QUICKLY DEVELOPING EVEN WITH LIMITED DAYTIME HEATING...DON'T
FORESEE A WIDESPREAD HEAVY RAINFALL POTENTIAL AT THIS TIME SUCH THAT
A FLASH FLOOD WATCH WOULD BE NEEDED. THIS WILL BE MONITORED DURING
THE DAY THOUGH AS CONFIDENCE REMAINS LOW. WE SEE THE MOST LIKELY
SCENARIO BEING FAIRLY WIDESPREAD AREAL COVERAGE OF SHOWERS TODAY AND
TONIGHT OF WHICH THERE WILL BE SOME EMBEDDED THUNDERSTORMS. WITH
THAT SAID...HAVE MADE SOME ADJUSTMENTS TO THE FORECAST TODAY TO
INCREASE POPS GIVEN THE BETTER AREAL COVERAGE AND TO LOWER TEMPS
SLIGHTLY.

STILL PLENTY OF MOISTURE EXPECTED TO REMAIN WITH US THROUGH THIS
WEEKEND AS THE UPPER HIGH REMAINS OVER NORTH CENTRAL ARIZONA FOR
PRETTY GOOD STORM COVERAGE. MOISTURE VALUES WILL TREND SLIGHTLY
LOWER THEREAFTER INTO NEXT WEEK AS THE UPPER HIGH DRIFTS SOUTH OVER
THE REGION. HOWEVER...STILL LOOKING AT STANDARD MONSOON FORECAST
NEXT WEEK WITH NEAR NORMAL TEMPERATURES.

&&

.AVIATION...SCT-NMRS SHRA/TSRA TODAY. WIND GUSTS APPROACHING 40 KTS
WITH THE STRONGEST TSRA THIS AFTERNOON. OTHERWISE...CLOUD DECKS
AROUND 8-12K FT AGL AND SURFACE WIND GENERALLY LESS THAN 10 KTS THRU
THIS EVENING OR 18/06Z. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.

&&

.FIRE WEATHER...EXPECT SCATTERED SHOWERS AND THUNDERSTORMS AND BELOW
NORMAL DAYTIME TEMPERATURES THROUGH THE WEEKEND. THEREAFTER...
SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
WILL OCCUR EARLY NEXT WEEK.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE

&&
Hazardous weather outlook, Aug 17, 9:30 AM MST, 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
930 AM MST FRI AUG 17 2012

AZZ501>515-180600-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
930 AM MST FRI AUG 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

ABUNDANT MOISTURE AND COOL TEMPERATURES WILL CONTINUE TODAY ACROSS
SOUTHEAST ARIZONA. THERE WILL BE WIDESPREAD SHOWER ACTIVITY ACROSS
THE REGION WITH SOME EMBEDDED THUNDERSTORMS. SOME OF THESE STORMS
WILL PRODUCE ONE HALF INCH TO ONE INCH OF RAIN WITH LOCALLY HIGHER
AMOUNTS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

BELOW NORMAL TEMPERATURES WILL CONTINUE THIS WEEKEND AS ABOVE
NORMAL MOISTURE LEVELS REMAIN IN PLACE. THIS WILL RESULT IN
CONTINUED SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS. NEXT WEEK THERE WILL BE A SLIGHT WARMING AND DRYING
TREND BUT SOME SHOWERS AND THUNDERSTORMS ARE STILL EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 10:01 PM MSTAreal Flood AdvisoryTWCGraham119 min
Aug 17, 10:23 AM MSTFlash Flood WarningTWCSanta Cruz3 hr
Aug 17, 11:02 AM MSTFlash Flood WarningTWCPima, Pinal118 min
Aug 17, 12:26 PM MSTAreal Flood AdvisoryTWCPima3 hr
Aug 17, 12:39 PM MSTFlash Flood WarningTWCPima117 min
Aug 17, 1:00 PM MSTFlash Flood WarningTWCCochise2 hr
Aug 17, 1:20 PM MSTAreal Flood AdvisoryTWCPinal3 hr
Aug 17, 2:05 PM MSTFlash Flood WarningTWCPima, Pinal115 min
Aug 17, 2:36 PM MSTAreal Flood AdvisoryTWCPima3 hr

Nearby

Flash Flood Watches in Arizona, 2012Every flash flood watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.